OxyContin withdrawal occurs when the user has taken the drug for a substantial period of time and then stops. Their mind and body are looking for the drug they have become accustomed to and are unable to find it. This manifests itself in a series of physical and psychological symptoms.
OxyContin is closely related to heroin in its chemical composition. Just like its relative, OxyContin gets a lot of peopleaddicted. An OxyContin addiction is easy to find. If the person taking the drug doesn't use it for pain, they are probably already addicted. The user will end up going through withdrawal once they stop taking it. In order for them to prevent OxyContin withdrawal, they will need to continue taking more and more OxyContin.
For those who have become addicted to this drug though a legitimate prescription, it is also possible to experience withdrawal from OxyContin if you stop taking the drug too abruptly. This is a normal, predictable, physical response to stopping narcotic medications. However, it is not necessarily a sign of addiction or abuse. Potential OxyContin withdrawal symptoms include insomnia, abdominal cramps, and loss of appetite. In order to limit these symptoms, you should not stop taking OxyContin "cold turkey" but rather speak with your doctor about tapering down your dosage.
Over time, the user's body develops a tolerance to OxyContin and has adapted to expect that they will continue to provide it to the body with a certain amount of the drug. Part of this adaptation means that their body won't produce certain neurotransmitters and other chemicals until triggered by a new dose of OxyContin. Therefore, when they stop taking the OxyContin, those chemicals aren't produced or released and they begin to feel ill. These ill feelings are OxyContin withdrawal symptoms and they are far from pleasant. It is not recommended that one go though OxyContin withdrawal without the supervision of a medical professional if at all possible.
Although the length and intensity of these OxyContin withdrawal symptoms may vary (according to the length and level of the addiction) the symptoms most commonly begin 4-8 hours after the last dose of OxyContin and typically last for about a week. In general, the longer you've used and the more you've taken, the worse the withdrawal experience tends to be.
The detox process and withdrawal symptoms associated with OxyContin have been compared by many addicts to the detoxification process that occurs with ending heroin use. In fact, one of the common street names of OxyContin is "Hillbilly Heroin".
Addicts going though OxyContin withdrawal will likely experience headaches, stomach cramps, diarrhea, sweating, achiness, and twitchiness in their legs when they try and sleep. Insomnia and intense fatigue quickly follow and all of these symptoms will increase in intensity as their OxyContin withdrawal process progresses.
There are psychological OxyContin withdrawal symptoms as well. These include intense cravings for OxyContin or an opiate that will relieve the withdrawal symptoms and a deep depression. Anxiety is often another OxyContin withdrawal symptom and, in some cases, this is accompanied by feelings of paranoia.